Alert archive / Minnesota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 25, NWS Duluth, MN

June 22, 2002Cass County, Itasca County, Minnesota

NWS Duluth, MN issued this severe thunderstorm warning at Jun 22, 2002, 3:36 PM CDT for Cass County, Itasca County, Minnesota. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2002, 3:36 PM CDT (20:36 UTC)
Expired
Jun 22, 2002, 4:30 PM CDT
In force
54 min
Issued by
NWS Duluth, MN
Area
Counties, with a storm outline in the text

Counties Cass County, MN, Itasca County, MN

The radar

The Duluth radar (KDLH), 176 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 8.6 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2002-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2002-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
962 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDLH 222036
SVRDLH
MNC021-061-222130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DULUTH MN
334 PM CDT SAT JUN 22 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CASS COUNTY IN NORTH CENTRAL MINNESOTA
  NORTHWEST ITASCA COUNTY IN NORTH CENTRAL MINNESOTA

* UNTIL 430 PM CDT

* AT 334 PM DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE
  HAIL 4 MILES NORTHEAST OF BREVIK...OR ABOUT 34 MILES WEST OF GRAND
  RAPIDS...MOVING NORTHEAST AT 20 MPH. RADAR INDICATED ANOTHER SEVERE
  THUNDERSTORM 2 MILES WEST OF CASS LAKE MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BOY RIVER AROUND 340 PM...
  OVER LAKE WINNIBIGOSHISH AROUND 345 PM...
  BALL CLUB AROUND 415 PM...
  DAYS HIGH LANDING AROUND 425 PM...

DAMAGING HAIL UP TO ONE INCH AND DESTRUCTIVE WINDS OVER 60 MPH ARE
LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING AND STAY AWAY
FROM WINDOWS.

.END

LAT...LON 4767 9476 4704 9427 4723 9376 4787 9406

BELTZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 3:26 PM CDT, 10 minutes earlier.

Area forecast discussion, Jun 22, 3:26 PM CDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
326 PM CDT SAT JUN 22 2002

FORECAST CONCERN WILL BE ON SEVERE WEATHER TONIGHT.

CURRENT ZONE PACKAGE LOOKS REAL GOOD AND NO MAJOR CHANGES WILL BE
MADE. ALL VOLITILE INDICIES ARE PEAKING THIS AFTERNOON. THIS SHOULD
CONTINUE THROUGH A GOOD PORTION OF TONIGHT. HELICITIES FROM THE SFC
UP ARE FAIRLY HIGH WITH PW RANGING IN THE 1.5 RANGE AND WBZ AROUND
10K WE SHOULD SEE ALL THE ABOVE WITH THESE TS...DAMAGING WINDS...
CONTINUOUS LIGHTNING...LARGE DAMAGING HAIL...FLOODING...AND A TORNADO
WOULDNT BE OUT OF THE QUESTION.

.DLH...NONE.

T.ERICKSON

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 1:54 PM CDTSevere Thunderstorm WarningDLHItasca51 min
Jun 22, 2:35 PM CDTSevere Thunderstorm WarningDLHSaint Louis55 min
Jun 22, 3:30 PM CDTSevere Thunderstorm WarningDLHSaint Louis60 min
Jun 22, 3:43 PM CDTSevere Thunderstorm WarningDLHSaint Louis47 min
Jun 22, 4:09 PM CDTSevere Thunderstorm WarningDLHItasca36 min
Jun 22, 4:34 PM CDTSevere Thunderstorm WarningDLHCass26 min
Jun 22, 4:49 PM CDTSevere Thunderstorm WarningDLHAitkin, Itasca41 min
Jun 22, 6:03 PM CDTSevere Thunderstorm WarningDLHCarlton, Saint Louis57 min
Jun 22, 6:05 PM CDTSpecial Marine WarningDLH60 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.